Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Runge-Kutta approximation of quasi-linear parabolic equations


Authors: Christian Lubich and Alexander Ostermann
Journal: Math. Comp. 64 (1995), 601-627
MSC: Primary 65M12; Secondary 65J15, 65M20
DOI: https://doi.org/10.1090/S0025-5718-1995-1284670-0
MathSciNet review: 1284670
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the convergence properties of implicit Runge-Kutta methods applied to time discretization of parabolic equations with time- or solution-dependent operator. Error bounds are derived in the energy norm. The convergence analysis uses two different approaches. The first, technically simpler approach relies on energy estimates and requires algebraic stability of the Runge-Kutta method. The second one is based on estimates for linear time-invariant equations and uses Fourier and perturbation techniques. It applies to $ A(\theta )$-stable Runge-Kutta methods and yields the precise temporal order of convergence. This order is noninteger in general and depends on the type of boundary conditions.


References [Enhancements On Off] (What's this?)

  • [1] K. Burrage and J. C. Butcher, Stability criteria for implicit Runge-Kutta methods, SIAM J. Numer. Anal. 16 (1979), 46-57. MR 518683 (80b:65096)
  • [2] J. C. Butcher, The numerical analysis of ordinary differential equations, Wiley, Chichester, 1987. MR 878564 (88d:65002)
  • [3] M. Crouzeix, Sur l'approximation des équations différentielles opérationnelles linéaires par des méthodes de Runge-Kutta, Thèse d'Etat, Univ. Paris 6, 1975.
  • [4] -, Sur la B-stabilité des méthodes de Runge-Kutta, Numer. Math. 32 (1979), 75-82. MR 525638 (80f:65081)
  • [5] M. Crouzeix, S. Larsson, S. Piskarev, and V. Thomée, The stability of rational approximations of analytic semigroups, BIT 33 (1993), 74-84. MR 1326004 (96f:65069)
  • [6] M. Crouzeix and P.-A. Raviart, Approximation des problèmes d'évolution, Lecture Notes, Univ. Rennes, 1980.
  • [7] J. Douglas, Jr. and T. Dupont, Galerkin methods for parabolic equations, SIAM J. Numer. Anal. 7 (1970), 575-626. MR 0277126 (43:2863)
  • [8] R. Frank, J. Schneid, and C. W. Ueberhuber, Order results for implicit Runge-Kutta methods applied to stiff systems, SIAM J. Numer. Anal. 22 (1985), 515-534. MR 787574 (86m:65076b)
  • [9] D. Fujiwara, Concrete characterization of the domains of fractional powers of some elliptic differential operators of the second order, Proc. Japan Acad. 43 (1967), 82-86. MR 0216336 (35:7170)
  • [10] P. Grisvard, Caractérisation de quelques espaces d'interpolation, Arch. Rational Mech. Anal. 25 (1967), 40-63. MR 0213864 (35:4718)
  • [11] E. Hairer, S. P. Nørsett, and G. Wanner, Solving ordinary differential equations I. Nonstiff problems, 2nd ed., Springer-Verlag, Berlin, 1993. MR 1227985 (94c:65005)
  • [12] E. Hairer and G. Wanner, Solving ordinary differential equations II. Stiff and differential-algebraic problems, Springer-Verlag, Berlin, 1991. MR 1111480 (92a:65016)
  • [13] D. Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Math., vol. 840, Springer-Verlag, Berlin, 1981. MR 610244 (83j:35084)
  • [14] C. Johnson, Error estimates and adaptive time-step control for a class of one-step methods for stiff ordinary differential equations, SIAM J. Numer. Anal. 25 (1988), 908-926. MR 954791 (90a:65160)
  • [15] T. Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin, 1976. MR 0407617 (53:11389)
  • [16] I. Lasiecka, Unified theory for abstract parabolic boundary problems--a semigroup approach, Appl. Math. Optim. 6 (1980), 287-333. MR 587501 (81m:35077)
  • [17] M. N. Le Roux, Semidiscretization in time for parabolic problems, Math. Comp. 33 (1979), 919-931. MR 528047 (80f:65101)
  • [18] -, Méthodes multipas pour des équations paraboliques non linéaires, Numer. Math. 35 (1980), 143-162. MR 585243 (81i:65075)
  • [19] J. L. Lions, Equations différentielles opérationnelles, Springer-Verlag, Berlin, 1961.
  • [20] -, Espaces d'interpolation et domaines de puissances fractionnaires d'opérateurs, J. Math. Soc. Japan 14 (1962), 233-241. MR 0152878 (27:2850)
  • [21] Ch. Lubich, On the convergence of multistep methods for nonlinear stiff differential equations, Numer. Math. 58 (1991), 839-853; Erratum 61 (1992), 277-279. MR 1098868 (92d:65127)
  • [22] Ch. Lubich and O. Nevanlinna, On resolvent conditions and stability estimates, BIT 31 (1991), 293-313. MR 1112225 (92h:65145)
  • [23] Ch. Lubich and A. Ostermann, Runge-Kutta methods for parabolic equations and convolution quadrature, Math. Comp. 60 (1993), 105-131. MR 1153166 (93d:65082)
  • [24] -, Linearly implicit time discretization of nonlinear parabolic equations, submitted to IMA J. Numer. Anal., to appear (1995).
  • [25] A. Ostermann and M. Roche, Runge-Kutta methods for partial differential equations and fractional order of convergence, Math. Comp. 59 (1992), 403-420. MR 1142285 (93a:65125)
  • [26] G. Savaré, $ A(\theta )$-stable approximations of abstract Cauchy problems, Numer. Math. 65 (1993), 319-336. MR 1227025 (94h:65062)
  • [27] M. Zlámal, Finite element methods for nonlinear parabolic equations, RAIRO Anal. Numér. 11 (1977), 93-107. MR 0502073 (58:19239)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M12, 65J15, 65M20

Retrieve articles in all journals with MSC: 65M12, 65J15, 65M20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1995-1284670-0
Keywords: Runge-Kutta time discretization, quasi-linear parabolic equations, error bounds, algebraic stability, $ A(\theta )$-stability
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society